Can Methylprednisolone Make Tinnitus Worse?

Discussion in 'Support' started by Barbara777, Jul 17, 2015.

tinnitus forum
    1. Barbara777

      Barbara777 Member Benefactor

      Location:
      USA
      Tinnitus Since:
      2/2015
      I've had T for five months. It's the sound reactive T so it's been loud and lower all these months. I already took prednisone 11 days after I came down with T. It did not change anything. A couple weeks ago I went to the doctor and he gave me methylprednisolone to try. He felt that if there was a little inflammation it might help my T. So I took it, and about the third day after starting it, my T volume and tone changed and is now louder than it's ever been. It's a constant awful sound and hasn't gotten lower at all. It's been about a week now. Could this be a permanent effect from taking methylprednisolone?
       
    2. Quentino
      Tired

      Quentino Member

      Location:
      France
      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Decrease of Hearing i presume.
      I take prednisolone as a glucocorticoid when i'm exposed to sudden loud noise ( it's rare tought), but all anti inflammatory like cortisone, prednisone, prednisolone har a tendency to stimulate, excitate our brain and increase T temporarly.

      Do you have fluid in your ears?
       
      • Useful Useful x 1
    3. Barbara777

      Barbara777 Member Benefactor

      Location:
      USA
      Tinnitus Since:
      2/2015
      Quentino, thanks for responding. I don't have fluids in my ears. I'm hoping this noise goes back down, but it's just that it is so different from spikes I've previously had. It's like I have three different sounds all at once...a hiss, screech and loud whistle. It's making me worried that my t has worsened. I have a doctor appt next week and if it does go down by then, I am considering asking for some kind of medicine for the anxiety it is causing. I haven't taken anything for my T other than the prednisone and methylprednisolone, but I'm getting a bit desperate now.
       
      • Hug Hug x 1
    4. Quentino
      Tired

      Quentino Member

      Location:
      France
      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Decrease of Hearing i presume.
      I have taken prazepam for anxiety last year. Just a little when i had difficulties ro sleep. Works well.

      My T is louder now, since one week ( don't know why, tought i have some clues but not sure) but i'm still cool. So i'm sure you will get better soon.

      But if you have no fluid, why did your doctor gave you this? No sign of inflammation = anti inflammatory useless, s, or maybe it's something i don't know.
       
    5. Barbara777

      Barbara777 Member Benefactor

      Location:
      USA
      Tinnitus Since:
      2/2015
      The doctor said sometimes there is a little inflammation you can't see, so he said I could try it. I didn't think it could make T worse since I read people take when they first come down with T. I'm sorry I took it but not much I can do about it now. I just hope this isn't permanent. It's really so loud.
       
    6. Karl28
      Wishful

      Karl28 Member

      Location:
      Melbourne
      Tinnitus Since:
      2001 bad since 2015
      Cause of Tinnitus:
      Loud music via headphones
      Isnt prednisolone supposed to help with tinnitus?

      I took it a little while back and it seemed to help me.
       
    7. Barbara777

      Barbara777 Member Benefactor

      Location:
      USA
      Tinnitus Since:
      2/2015
      Karl, that's what I thought. But mine totally changed tone and volume. It's been six days since I took the last pill and T is still loud.
       
    8. Mad maggot
      Breezy

      Mad maggot Member

      Location:
      New zealand
      Tinnitus Since:
      12/2008
      Cause of Tinnitus:
      Unknown
      I think any mess could make your T worse but it depends on the person because everyone is different and reacts to different things. Don't worry it probably isn't permanent.
       
    9. Randy_

      Randy_ Member

      Location:
      Boston, MA
      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Unclear
      Barbara, did your T ever return to normal (previous level or better) after increasing on methylprednisolone? I began a course of this steroid yesterday and I'm now having a similar experience to what you described. Please tell me this was not permanent for you. I'm very anxious... which could also be causing the spike.
       
    10. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      These drugs have very potent and very disruptive effects to the endocrine system / HP axis.

      The reason they're supposed to help is that they shut the immune system down, so if you have tinnitus from some kind of ongoing inflammation, it will dull it.

      On the other hand, if it increases your tinnitus... well, these drugs don't do anything toxic to the ears, as far as I know, so that might imply that some kind of hormonal regulation problem is connected to your tinnitus.

      It can take a while for your body to return to normal baseline after taking steroids; I would try not to stress about it. It seems very unlikely that you've done any permanent damage.
       
      • Useful Useful x 1
    11. Owen
      Disappointed

      Owen Member

      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Unclear. Inflammatory allergic reaction/AIED
      Probably the most common ototoxic drugs are anti-biotics, chemotherapy drugs and diuretics, but I have seen glucocorticosteroids listed in some places. The most common reactions occur with long term use though.

      Hormonal changes are definitely associated with changes in hearing. If you look on any forum for people with endocrine issues, you'll find lots of people that develop tinnitus as a symptom.
       
    12. xXHotelCrazyXx

      xXHotelCrazyXx Member

      Tinnitus Since:
      November 2005
      I am on a medrol pack for an upper respitory infection and joint pain. Is this safe for us tinnitus sufferers?
       
    13. LeQuack
      Scared

      LeQuack Member Benefactor

      Location:
      United States of Europe
      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Bad luck and bad genes
      It should be, as its usually given to patients with hearing loss and tinnitus. So maybe your T could even improve.
       
    14. xXHotelCrazyXx

      xXHotelCrazyXx Member

      Tinnitus Since:
      November 2005
      Did your T ever go back to how it use to be as far as loudness after taking methylprednisolone, Barbara?

      My T has gotten louder since i started taking the Medrol pack on tuesday. I hope it goes back to baseline when I am done.
       
    15. Julien

      Julien Member

      Location:
      FRANCE
      Tinnitus Since:
      12/2012
      Cause of Tinnitus:
      Hit on the ear+otitis
      Since then, your T went back to normal level or not?
       
    16. xXHotelCrazyXx

      xXHotelCrazyXx Member

      Tinnitus Since:
      November 2005
      It did but i think i may have damaged it more with omeprazole...
       
    17. Julien

      Julien Member

      Location:
      FRANCE
      Tinnitus Since:
      12/2012
      Cause of Tinnitus:
      Hit on the ear+otitis
      How many days it took to go back to normal tinnitus?
      I took during 4 days , one pill per day Prednisolone because i had hear that my tinnitus went worse because of a brutal sound. Now i feel very bad because i hear my Tinnitus louder than ever on this ear. I'm really feeling bad.
       
      • Like Like x 1
    18. xXHotelCrazyXx

      xXHotelCrazyXx Member

      Tinnitus Since:
      November 2005
      It will take a couple of weeks to go back to baseline, no worries just ride it out
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.